Format

Send to

Choose Destination
Allergy Asthma Proc. 2017 Sep 1;38(5):56-63. doi: 10.2500/aap.2017.38.4064.

Characteristics of drug-induced anaphylaxis in children and adolescents.

Abstract

BACKGROUND:

Although data on anaphylaxis in the general population exist for different allergens, there is still lack of detailed etiologic data on drug-induced anaphylaxis (DIA), particularly in children.

OBJECTIVE:

To define the etiology of DIA, to determine the accuracy of drug-related anaphylaxis histories, along with the severity and culprit drug associations among individuals <18 years old.

METHODS:

Patients with a history of drug hypersensitivity reaction (DHR) referred to our center between January 2012 and February 2016 were included. After the collection of European Network for Drug Allergy questionnaire results, initial skin tests and/or provocation tests were performed for the offending drug.

RESULTS:

Among 561 children and adolescents referred due to a suspected DHR, 113 (19%) (median age [interquartile range], 9.6 years [5.4-13.8 years]; 55% boys) had anaphylaxis in their history. At the end of diagnostic evaluation of the patients, 84 (74% of the patients with a history of DIA) were actually hypersensitive to the offending drug. Major drugs that resulted in DIA were antibiotics (33%), nonsteroidal anti-inflammatory drugs (25%), and chemotherapeutics (19%). The majority of patients reported grade 2 (moderate) (45%) and grade 3 (severe) (33%) anaphylactic reactions. A history of systemic illness (41.7 versus 7.1%; p = 0.001), concomitant intake of other drugs regularly (36.9 versus 10.3%; p = 0.007), and the use of chemotherapeutics as the culprit drug (19 versus 0%; p = 0.011) were more frequent, whereas the use of antibiotics was less frequent (34.5 versus 75.9%; p < 0.001) among patients with actual DIA compared to drug tolerant patients.

CONCLUSION:

Three-fourths of the children and adolescents referred due to a suspected history of DIA were found to actually be drug hypersensitive. Prediagnosed systemic illness and different types of drugs would have an impact on the risk of DIA; however, atopic disease or a family history of drug hypersensitivity did not have an impact on actual DIA.

PMID:
28814352
DOI:
10.2500/aap.2017.38.4064
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Ingenta plc
Loading ...
Support Center